Alert archive / Nevada / High Wind Watches in 2020
High Wind Watch 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Feb 1, 2020, 2:47 AM PST for 4 counties in Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona. It took effect at Feb 2, 2020, 12:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 1, 2020, 2:47 AM PST (10:47 UTC)
- In effect from
- Feb 2, 2020, 12:00 PM PST
- Expired
- Feb 1, 2020, 2:07 PM PST
- In force
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 142 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2989 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714 WWUS75 KVEF 011047 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 247 AM PST Sat Feb 1 2020 AZZ001-003-036-CAZ519>525-NVZ014>022-012300- /O.NEW.KVEF.HW.A.0002.200202T2000Z-200204T0200Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Eastern Sierra Slopes- Owens Valley-White Mountains of Inyo County- Death Valley National Park-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin- Esmeralda and Central Nye County-Lincoln County- Northeast Clark County-Western Clark and Southern Nye County- Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 247 AM PST Sat Feb 1 2020 /347 AM MST Sat Feb 1 2020/ ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... * WHAT...West to southwest winds 30 to 40 mph with gusts up to 60 mph possible Sunday afternoon and evening, followed by northwest to north winds 30 to 40 mph with gusts up to 60 mph possible Sunday night and Monday. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...From Sunday afternoon through Monday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. Temporary outdoor structures, such as tents, could be blown away. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Consider moving outdoor plans indoors. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
1 follow-up statement
927 WWUS75 KVEF 012207 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 207 PM PST Sat Feb 1 2020 AZZ001-003-036-CAZ519>525-NVZ014>022-021200- /O.UPG.KVEF.HW.A.0002.200202T2000Z-200204T0200Z/ /O.NEW.KVEF.HW.W.0003.200203T0000Z-200204T0200Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Eastern Sierra Slopes- Owens Valley-White Mountains of Inyo County- Death Valley National Park-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin- Esmeralda and Central Nye County-Lincoln County- Northeast Clark County-Western Clark and Southern Nye County- Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 207 PM PST Sat Feb 1 2020 /307 PM MST Sat Feb 1 2020/ ...HIGH WIND WARNING IN EFFECT FROM 4 PM PST /5 PM MST/ SUNDAY TO 6 PM PST /7 PM MST/ MONDAY... * WHAT...Southwest to west winds 30 to 40 mph with gusts up to 60 mph will develop late Sunday afternoon ahead of a fast moving powerful cold front. Northwest winds 35 to 45 mph with gusts up to 70 mph will spread down across the region behind the front Sunday evening and Sunday night. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...From 4 PM PST /5 PM MST/ Sunday to 6 PM PST /7 PM MST/ Monday. * IMPACTS...Damaging winds may blow down trees and power lines leading to power outages. Travel will be hazardous, especially for high profile vehicles. * ADDITIONAL DETAILS...The highest speeds are expected late Sunday evening and overnight Sunday night as the cold front passes. Speeds will decrease slightly early Monday morning but widespread gusts over 40 mph will continue Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans...lawn furniture...and other loose or lightweight outdoor objects. Motorcycle riders and drivers of vans...campers...trailers and any other high profile vehicle should be alert to the danger of these high winds. Boaters should postpone plans to venture out on Lake Mead and Lake Mohave or stay in well protected areas. && $$ AZZ002-CAZ526-527-021200- /O.NEW.KVEF.WI.Y.0007.200203T0800Z-200204T0200Z/ Lake Havasu and Fort Mohave-Cadiz Basin-San Bernardino County- Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Vidal Junction, and Needles 207 PM PST Sat Feb 1 2020 /307 PM MST Sat Feb 1 2020/ ...WIND ADVISORY IN EFFECT FROM MIDNIGHT PST /1 AM MST/ SUNDAY NIGHT TO 6 PM PST /7 PM MST/ MONDAY... * WHAT...West to northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In Arizona, Lake Havasu and Fort Mohave. In California, Cadiz Basin and San Bernardino County-Upper Colorado River Valley. * WHEN...From midnight PST /1 AM MST/ Sunday night to 6 PM PST /7 PM MST/ Monday. * IMPACTS...Gusty winds could blow around unsecured objects and make driving difficult for high profile vehicles. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Boaters in the Wind Advisory area should use extreme caution when venturing onto area lakes. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Feb 1, 2:37 AM PST, 10 minutes earlier.
Area forecast discussion, Feb 1, 2:37 AM PST, 10 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 237 AM PST Sat Feb 1 2020 .SYNOPSIS....Light winds and warmer temperatures can be expected today over most of the region, though north breezes will linger along the Colorado River Valley from Lake Mohave to Lake Havasu. An abrupt change in the weather will occur late Sunday as a very cold system drops out of the Gulf of Alaska into southern Nevada. The system will usher in widespread strong winds Sunday and Monday, and dramatically colder temperatures Monday and Tuesday. Light snow accumulations will be possible mainly over Lincoln and northern Mohave counties. && .DISCUSSION...Satellite loop showed cirrus slowly moving overhead, and surface obs showed light winds and above normal temperatures. Still expecting quiet weather today, with about even odds of KLAS reaching 70F for the first time of the season. Active weather begins Sunday afternoon as disturbance near 54N 157W early this morning dives down the back side of the cold trough in the Gulf of Alaska, resulting in a very sharp trough amplifying into the Great Basin and dragging down the coldest air mass our area has seen in about five weeks. Strong pre frontal west to southwest winds will begin over much of the region during the day Sunday, followed by strong post frontal northwest to north winds reaching the southern Great Basin Sunday evening and sweeping across the Mojave Desert by Monday morning. MOS guidance numbers suggest widespread Wind Advisory level winds and brief/spotty High Wind Warning level winds, and comparing model fields with a local study of strong north winds vs pressure and thermal gradients suggests High Wind Warning level winds. Thus, strongly believe that NBM winds are underdone, and beefed them up significantly by blending in MOS plus doing manual edits. Since widespread high-end Advisory and/or low-end Warning level winds are likely, hoisted a High Wind Watch for all zones except the southern Colorado River Valley and the Cadiz Basin from noon Sunday to 6 PM Monday to cover both pre-frontal and post-frontal winds. The winds Sunday will crank up before the colder air moves in, so with excellent mixing, many stations will likely see their warmest day of the season thus far. However, cold air will blast in Sunday night and Monday, with high temperatures Monday expected to be 20 to 30 degrees colder than Sunday. After the winds finally settle down, Tuesday and Wednesday mornings could be among the coldest of the winter season for some stations, before temperatures begin to moderate Wednesday afternoon. As far as precipitation goes, expect one to three inches of snow in the Sierra, the northern half of Lincoln County, and the Arizona Strip Sunday through Monday, with light rain mainly north and east of Las Vegas. && .AVIATION...For McCarran...Quiet weather with winds generally less than 6 knots will persist through today with a northeast component at times during the afternoon. A potent cold front will sweep across southern Nevada late Sunday leading to gusty southwest winds likely over 35 knots Sunday afternoon followed by northwest winds over 35 knots behind the front Sunday night. At this time the strongest winds look to occur just ahead of the front between 6-9PM Sunday with winds potentially exceeding 48 kts. This would lead to the potential of a Airport Weather Warning being issued, however confidence is low at this time. For the rest of southern Nevada, northwest Arizona and southeast California...Quiet weather with winds less than 10 knots expected over much of the region today. The exception will be the Colorado River Valley where north winds 10-20 knots will continue through Saturday afternoon from Laughlin-Bullhead Airport to Lake Havasu. A potent cold front will sweep across the entire region Sunday afternoon through Sunday night producing widespread gusty southwest winds 30-45 knots Sunday afternoon followed by northwest winds 30-45 knots behind the front Sunday evening. Snow showers will also occur across portions of the southern Great Basin and northwest Arizona. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Morgan AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 2:07 PM PST | High Wind Warning | VEF | Clark, Esmeralda, Lincoln, Nye | 49 hr |
| Feb 1, 2:07 PM PST | Wind Advisory | VEF | Clark, Esmeralda, Lincoln, Nye | 3 days |
Nearby
High Wind Watches in Nevada, 2020High Wind Watches in California, 2020High Wind Watches in Arizona, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.